Arkansas, 2015

Flash Flood and Damaging Wind in Arkansas, June 16 to 17, 2015

June 16 to 17, 2015 · NWS LZK · 2 events in 2 counties and zones

The remnants of Tropical Storm Bill passed to the west of the state, bringing some heavy rain resulting in flash flooding, and even some severe weather to parts of Arkansas on the 16th and 17th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

The remnants of Tropical Storm Bill passed to the west of the state, bringing some heavy rain resulting in flash flooding, and even some severe weather to parts of Arkansas on the 16th and 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jun 15, 11:35 PM CST, 58 minutes earlier.

Area forecast discussion, Jun 15, 11:35 PM CST, 58 minutes before
AREA FORECAST DISCUSSION...UPDATE FOR AVIATION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1235 AM CDT TUE JUN 16 2015

.AVIATION...

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE OVERNIGHT
MAINLY OVER W TO NW AR...AND EFFECT KHRO AND KBPK. OVERALL VFR
CEILINGS WITH AREAS OF MVFR WITH THE SHOWERS AND STORMS. OTHERWISE
VFR CEILINGS WILL BE SEEN OVER THE REST OF AR...TOWARD TUESDAY
MORNING...PATCHY AREAS OF MVFR CEILINGS WITH SOME FOG WILL BE
POSSIBLE AT OR NEAR ALL TAF SITES. WINDS WILL BE MAINLY LIGHT AND
VARIABLE OVERNIGHT OR LIGHT FROM THE SOUTH. ON TUESDAY...WINDS WILL
BECOME SE TO SW AT 5 TO 15 MPH. (59)

&&

.PREV DISCUSSION... /ISSUED 830 PM CDT MON JUN 15 2015/

.UPDATE...
DIURNALLY DRIVEN CONVECTION CONTINUES AT THIS HOUR BUT ONCE AGAIN
EXPECTING IT SLOWLY SUBSIDE THROUGH THE EVENING. WILL LOWER POPS
ACROSS THE BOARD THE EVENING BASED ON SHORT TERM MODELS AND CURRENT
RADAR TRENDS BUT WILL CARRY SLIGHT CHANCE TO LOW END CHANCE POPS
THROUGH THE NIGHT. ALSO TWEAKED CLOUD GRIDS BUT ALL OTHER
PARAMETERS LEFT ALONE. UPDATES OUT.

&&

PREV DISCUSSION... /ISSUED 241 PM CDT MON JUN 15 2015/

SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
SATELLITE AND RADAR DATA INDICATES SCATTERED CONVECTION ACROSS
MAINLY NORTHWEST SECTIONS OF THE FORECAST AREA. ANALYSIS OF LOCAL
UPPER SOUNDINGS INDICATE A TROPICAL LIKE ATMOSPHERIC COLUMN...WITH
PRECIPITABLE WATER VALUES WELL ABOVE NORMAL. WEAK UPGLIDE...IN A
DEEP SOUTHERLY FLOW WILL PROMOTE EFFICIENT RAINFALL PRODUCERS IN THE
NEAR TERM.

MAIN FORECAST CHALLENGES CONCERN THE TRACK OF THE TROPICAL
DISTURBANCE...CURRENTLY APPROACHING THE TEXAS COAST. GENERAL
FORECAST CONSENSUS TAKES THE CENTER OF THE DISTURBANCE ALONG A PATH
TO THE WEST OF THE FORECAST AREA. THIS TRACK WOULD PROMOTE THE
CHANCES FOR HEAVY RAINFALL...ESPECIALLY ACROSS WESTERN SECTIONS.
EXPECT A STRONG GRADIENT OF PRECIPITATION DURING THIS EVENT...FROM
WEST TO EAST.

LONG TERM...FRIDAY THROUGH MONDAY
DEPENDING ON THE EXACT TRACK OF THE REMNANTS OF ANY TROPICAL SYSTEM
PASSING THROUGH THE REGION...SOME INFLUENCE WILL REMAIN ACROSS NWRN
SECTIONS OF THE STATE AT THE START OF THE LONG TERM PERIOD...WITH
GENERALLY SOME CHANCE POPS CONTINUING. OVER THE UPCOMING WEEKEND
THOUGH...THE REMNANTS OF ANY SYSTEM WILL MOVE OUT OF THE
REGION...WITH DECREASING POPS EXPECTED. WILL STILL MENTION SOME
POTENTIAL FOR AFTERNOON CONVECTIVE ACTIVITY AS MOISTURE LEVELS WILL
REMAIN HIGH...AND WITH LIMITED UPPER LEVEL RIDGING DEVELOPING.
DEPENDING ON WHEN THE UPPER RIDGE EXPANDS EARLY NEXT WEEK...SOME
PRECIP CHANCES MAY RETURN JUST BEFORE THE RIDGE EXPANDS LATE IN THE
WEEKEND INTO EARLY NEXT WEEK AS A WEAK TROUGH DROPS SE IN NW FLOW
ALOFT. HOWEVER...KEEP POPS FAIRLY LOW AT THIS TIME TO END THE
FORECAST DUE TO SIGNIFICANT UNCERTAINTY REGARDING WHEN THE UPPER
RIDGE WILL EXPAND OVER THE CENTRAL CONUS.

&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jun 15, 4:01 AM CST, 20 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
501 AM CDT MON JUN 15 2015

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-161015-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
501 AM CDT MON JUN 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TODAY
AND TONIGHT...BUT THE THREAT OF ANY STRONG STORMS WILL REMAIN
LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN UNSETTLED WEATHER PATTERN OVER THE REGION WILL KEEP RAIN
CHANCES IN THE FORECAST THROUGH MUCH OF THE PERIOD. SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE EACH DAY...ESPECIALLY IN THE
AFTERNOONS TO EVENINGS. THE BEST CHANCE OF RAIN WILL BE OVER THE
WESTERN HALF OF ARKANSAS INITIALLY...THEN SPREAD TO MUCH OF THE
STATE OVER THE WEEK. THE CHANCE OF RAIN WILL INCREASE SIGNIFICANTLY
FROM TUESDAY THROUGH FRIDAY...DUE TO THE REMNANTS OF A TROPICAL
SYSTEM THAT WILL EFFECT THE REGION. IT WILL INITIALLY MOVE INTO
THE SOUTHERN PLAINS FROM THE GULF OF MEXICO ON TUESDAY...THEN
GRADUALLY MOVE THROUGH THE REST OF THE REGION BY WEEKS END.

AT THIS TIME...ONLY AN ISOLATED STRONG TO SEVERE STORM WOULD BE
POSSIBLE INITIALLY...BUT THE SEVERE STORM THREAT WILL GRADUALLY
INCREASE AS THE LOW PRESSURE SYSTEM MOVES THROUGH THE REGION.
HEAVY RAIN MAY ALSO DEVELOP OVER THE PERIOD...ESPECIALLY OVER
WESTERN ARKANSAS. THE HEAVY RAIN WILL AGAIN ELEVATE LEVELS ON AREA
RIVERS AND STREAMS...AND RESIDENTS SHOULD MONITOR THIS WEATHER
SITUATION DUE TO THE POTENTIAL IMPACT OF A TROPICAL SYSTEM ON THE
REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

59

The radar

The Western Arkansas radar (KSRX), 121 km away, was scanning. The volume nearest the first event began at 06:32 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Newton

When
June 16, 12:33 AM CST to 1:30 AM CST
Where
Newton County, Ponca to 1.33 mi E of Ponca
Cause
Heavy Rain
Property damage
$50,000
Reported by
Park/Forest Service
Coordinates
36.020, -93.370

Heavy rainfall caused rapid rises on the Buffalo River near Ponca. The river rose over 14 ft in a short period. Cars near the river in campgrounds were flooded.

Thunderstorm Wind, Clark

When
June 17, 3:19 PM CST
Where
Clark County, 3.25 mi SSW of Degray
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.140, -93.180

Some trees were blown down.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2015Every state in 2015This day in weather historyWarnings in Arkansas, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 589992, 589993.